Utah, 2012Debris Flow and Heavy Rain in Utah, September 12, 2012
September 12, 2012 · NWS GJT · 3 events in 1 county or zone
5 inches per hour over portions of southeast Utah during the afternoon of September 12th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unsettled air mass brought rainfall rates as high as 1.5 inches per hour over portions of southeast Utah during the afternoon of September 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 12, 5:10 AM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 12, 5:10 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
610 AM MDT WED SEP 12 2012
UPDATE...
ISSUED AT 609 AM MDT WED SEP 12 2012
MODELS SHOWING ANOTHER PUSH OF ENERGY WILL MOVE OVER SOUTHEASTERN
UTAH TODAY AS A SHORTWAVE AND FAVORABLE UPPER LEVEL DYNAMICS
ALLOWS HEAVY RAIN TO MOVE OVER THE AREA. THE DESERT TERRAIN WILL
LEND ITSELF TO FLASH FLOODING IF HEAVY RAIN PRODUCING STORMS SET
UP OVER THE REGION. WENT AHEAD AND ADDED SOUTHEASTERN UTAH ZONES
TO ACCOUNT FOR THIS POSSIBILITY.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 254 AM MDT WED SEP 12 2012
RADAR AND LOCAL OBSERVATIONS REPORTING PLENTY OF SHOWERS ACROSS
THE AREA THIS MORNING AS JET SUPPORT...MID LEVEL TROUGH...AND
PIECES OF ENERGY MOVING THROUGH FLOW CONTINUE. AN ASSOCIATED COLD
FRONT THAT IS DRAPED ACROSS CENTRAL WYOMING SOUTHWESTWARD TO
CENTRAL UTAH WILL SLOWLY SHIFT SOUTHEASTWARD THROUGH THE DAY. AS IT
DOES...THE FRONT AND UPPER LEVEL TROUGH WILL BE THE FOCUS OF
PRECIPITATION AND CONVECTION. FORECAST FOLLOWS SUIT WITH POP/QPF
VALUES DROPPING FROM NORTH TO SOUTH AS THIS AREA DRIFTS
SOUTHEASTWARD. MODELS DO PICK UP ON SOME ENERGY MOVING THROUGH
FLOW FROM MID-MORNING THROUGH EARLY AFTERNOON WITH AN UPTICK IN
PRECIPITATION FOR AREAS SOUTH OF INTERSTATE 70. AS SUCH...FLASH
FLOOD WATCH COVERS THIS POSSIBILITY WELL SO WILL KEEP IN PLACE FOR
TODAY. BY MID AFTERNOON...THE GRAND VALLEY AND AREAS NORTH WILL HAVE
SCATTERED OUT WITH CLEAR SKIES QUICKLY MOVING IN. EXPECT SIMILAR
CONDITIONS FOR AREAS SOUTH BY MID-EVENING WITH EXTREME SOUTHERN
AREAS SCATTERING OUT OVERNIGHT.
DRIER AIR CONTINUES TO SPREAD SOUTHEAST ACROSS THE FORECAST AREA
TONIGHT AND THURSDAY. DYNAMIC SUPPORT WANES THIS EVENING AS THE
UPPER JET MOVES AWAY AND EXPECT PRECIPITATION TO ALSO BE ON THE
DECLINE BY LATE EVENING. CLEARING SKIES AND WEAK COLD ADVECTION WILL
LEAD TO TEMPERATURES NEAR THE FREEZING MARK AROUND CRAIG BY THU
MORNING.
THE SOUTHWEST EXTENSION OF A CANADIAN SHORTWAVE DIVING THROUGH THE
PLAINS WEAKLY PHASES WITH THE REMNANTS OF A SHORTWAVE DRIFTING INTO
NM LATE TONIGHT AND THU. MODELS SHOW WEAK CIRCULATION FORMING WITH
THE RESULTING EAST-WEST DEFORMATION AXIS SETTLING ACROSS THE CENTRAL
AND SOUTH BY THU AFTERNOON. ALSO...LOW-LEVEL EAST TO SOUTHEAST
RETURN FLOW AROUND A SURFACE HIGH OVER ERN CO/ERN NM PROVIDES SOME
LOW-LEVEL CONVERGENCE INTO SOUTHWEST CO AND UP THE DIVIDE FOR
ANOTHER FOCUSING MECHANISM. BUT...MODELS SHOW MOISTURE LIMITED BY
THIS TIME...AND THE CURRENT LOW-END CHANCE OF SHOWERS/ISOLATED
THUNDERSTORMS OVER SW CO STILL LOOKS REASONABLE. ABUNDANT SUNSHINE
IS EXPECTED ACROSS ERN UT AND NW CO ON THU.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 254 AM MDT WED SEP 12 2012
CLEAR SKIES SHOULD PROMOTE GOOD RADIATIONAL COOLING THU NIGHT...AND
TEMPS WILL DROP TO NEAR FREEZING AGAIN ACROSS PARTS OF NW CO. A HIGH
PRESSURE RIDGE BUILDS OVER THE REGION FRI THROUGH SUNDAY NIGHT FOR
ABUNDANT SUNSHINE AND WARMER AFTERNOON TEMPERATURES.
AN UPPER LEVEL TROUGH APPROACHES THE REGION SUNDAY NIGHT
INCREASING CHANCES FOR SOME ISOLD SHOWERS OVER THE CENTRAL AND
SOUTHERN MOUNTAINS BOTH SUNDAY AND MONDAY EVENING BUT PRECIP LOOKS
VERY LIMITED AT THE MOMENT. BY AND LARGE...A QUIET LONG-TERM
PERIOD IN STORE WITH SEASONAL TEMPS EXPECTED.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY NIGHT)
ISSUED AT 254 AM MDT WED SEP 12 2012
PERIODS OF MVFR AND IFR EXPECTED TODAY UNDER LOW CIGS AND VIS FOR
MAINLY KASE...KEGE AND KMTJ. CIGS DOWN TO 500 FEET ARE POSSIBLE
UNDER THE HEAVIER SHOWERS AND STORMS WHILE VIS SHOULD DROP DOWN TO
2 MILES UNDER THE HEAVIEST PRECIPITATION. -SHRA AND -TSRA MAY BE
COMMON TODAY FOR THOSE TAF SITES. REMAINING TAF SITES WILL SEE
IMPROVING CONDITIONS AS A COLD FRONT PUSHES THROUGH ALLOWING
CLEARING SKIES TO BUILD IN. CONDITIONS AT THE MOUNTAIN TAF SITES
AND KMTJ WILL IMPROVE AFTER 00Z TONIGHT AND ONWARDS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ009>012-014-
017>023.
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ022-027>029.
&&
UPDATE...TGR
SHORT TERM...TGR/JAD
LONG TERM...JAD/TGR
AVIATION...TGRHazardous weather outlook, Sep 12, 4:54 AM MST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 AM MDT WED SEP 12 2012
COZ001>014-017>023-UTZ022>025-027>029-131200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
554 AM MDT WED SEP 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
MORE RAINSHOWERS AND THUNDERSTORMS EXPECTED TODAY...MOSTLY SOUTH
OF INTERSTATE 70 AS AN UPPER LEVEL DISTURBANCE AND COLD FRONT
MOVES IN FROM THE WEST. THIS WILL CAUSE RISES ON SMALL STREAMS
WITH POSSIBLE MUD DEBRIS FLOW THAT WILL IMPACT TRAVEL ON HIGHWAYS
AND BACKCOUNTRY ROADS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THOSE AREAS OF CONCERN THROUGH 9PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH PRESSURE BUILDS IN AND PERSISTS THROUGH SUNDAY NIGHT WHEN A
SMALL DISTURBANCE MAY CAUSE SOME VERY ISOLATED SHOWERS OVER THE
CENTRAL AND SOUTHERN MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heavy Rain, San Juan
- When
- September 12, 7:00 AM MST to 8:00 AM MST
- Where
- San Juan County, 12.97 mi NNE of Aneth
- Reported by
- COOP Observer
- Coordinates
- 37.390, -109.080
An official observer reported 1.20 inches of rainfall over a 24 hour period ending at 8 am.
Heavy Rain, San Juan
- When
- September 12, 1:30 PM MST to 1:50 PM MST
- Where
- San Juan County, 1.04 mi NNE of Bluff Arpt
- Reported by
- Emergency Manager
- Coordinates
- 37.265, -109.625
Rainfall in excess of 0.50 in 20 minutes was reported in Bluff, Utah.
Debris Flow, San Juan
- When
- September 12, 1:40 PM MST to 3:30 PM MST
- Where
- San Juan County, 9.84 mi NNE of Bluff to 9.73 mi NNE of Bluff
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 37.410, -109.495
Heavy rainfall resulted in a flow of mud and water across Highway 191 approximately 8 miles north of Bluff.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Texas, September 12, 2012$50,000 · 50 kt wind · 1 event
- Damaging Wind in Arizona, September 12, 2012$25,000 · 65 kt wind · 1 event
- Strong Wind in Nebraska, September 12, 20122 injured · 1 event
- Funnel Clouds in Texas, September 12, 20122 events
- Heavy Rain in Arizona, September 12, 20121 event
- Damaging Wind in Texas, September 12, 2012$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495219, 495223, 495222.